Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 66, NWS Goodland, KS

June 24, 2002Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 24, 2002, 6:00 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2002, 6:00 PM MDT (00:00 UTC)
Expired
Jun 24, 2002, 7:00 PM MDT
In force
60 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Cheyenne County, CO, Kit Carson County, CO

The radar

The Goodland radar (KGLD), 81 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 6:05 PM MDTThunderstorm Wind 52 ECheyenne Wells, CO
Jun 24, 6:40 PM MDTHail 2.5Cheyenne Wells, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.0 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2002-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2002-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
160 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
3570 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 250000
SVRGLD
COC017-063-250100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
600 PM MDT MON JUN 24 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEYENNE COUNTY IN EAST CENTRAL COLORADO
  THIS INCLUDES THE CITY OF CHEYENNE WELLS
  SOUTHERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO

* UNTIL 700 PM MDT

* AT 600 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 17 MILES NORTH OF FIRSTVIEW...OR ABOUT 17 MILES
  NORTH OF CHEYENNE WELLS...MOVING SOUTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

OTHER LOCATIONS IN THIS WARNING INCLUDE...ARAPAHOE...KIT CARSON AND
WILD HORSE.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES THAT HAVE
CORDS ATTACHED TO THEM...COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL
THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY
RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS.

&&

LAT...LON 3916 10213 3918 10304 3866 10301 3867 10213

RJC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:29 PM MDT, 3 hours 31 minutes earlier.

Area forecast discussion, Jun 24, 2:29 PM MDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
229 PM MDT MON JUN 24 2002

FORECAST CHALLENGES INCLUDE PRECIP CHANCES NEXT 48 HOURS AND
TEMPERATURES INTO THE END OF THE WEEK.

18Z SURFACE MAP ANALYSIS SHOWED A SURFACE TROUGH FROM WESTERN
NEBRASKA SOUTH ACROSS EASTERN COLORADO INTO SOUTHERN NEW MEXICO.
STRONG HIGH PRESSURE RIDGE ALOFT CONTINUES OVER THE CENTRAL HIGH
PLAINS. UPPER LEVEL LOW OVER LOUISIANA WAS DRIFTING WEST.

MODELS INITIALIZED WELL THIS MORNING WITH REGARD TO WEAK UPPER
SHORTWAVE MOVING OVER RIDGE ACROSS SOUTHERN MONTANA. MODELS ALSO IN
GOOD AGREEMENT WITH CURRENT AND FUTURE POSITION OF SURFACE TROF
ACROSS EASTERN COLORADO.

WILL GO WITH ETA AS THE MODEL OF CHOICE DUE TO ITS BEST HANDLING OF
SURFACE TROUGH IN NEIGHBORHOOD AS WELL AS WITH 8H AND 7H TEMPS.

FOR TONIGHT WEAK BOUNDARY NEARBY TO OUR NORTHWEST WILL SERVE AS
FOCUS FOR WEAK MOISTURE CONVERGENCE AS WELL AS BEST INSTABILITY.
VERY WARM 850 MB AND 700 MB TEMPERATURES IN PLACE WITH GOOD
CAPPING. HOWEVER SURFACE TEMPERATURES IN THE UPPER 90S COUPLED WITH
GOOD INSTABILITY AND HIGH LAPSE RATES WILL RESULT IN THE
POSSIBILITY OF WIDELY SCATTERED THUNDERSTORMS DEVELOPING TONIGHT OVER
EASTERN COLORADO AND SOUTHWEST NEBRASKA ALONG WITH THE BORDERING
COUNTIES OF NORTHWEST KANSAS. WILL GO WITH A LITTLE LOWER CHANCE FOR
THUNDERSTORMS IN THE EASTERN CWA. WILL GO CLOSE TO MILD GUIDANCE
TEMPS IN THE UPPER 60S AND LOWER 70S.

ON TUESDAY MODELS PROG WEAK COLD FRONT AND DRY LINE TO MOVE
SOUTHEAST THROUGH THE CWA. BEST MID LEVEL MOISTURE WILL PASS ACROSS
NORTHERN CWA DURING THE DAY TUESDAY INTO TUESDAY NIGHT. WILL CARRY
SLIGHT CHANCE POPS TUESDAY AND TUESDAY NIGHT. WILL GO CLOSE TO AVN
MOS GUIDANCE TEMPS FOR HIGHS A FEW DEGREES COOLER INTO THE LOW TO
MID 90S.

FOR WEDNESDAY AND WEDNESDAY NIGHT STRONG UPPER HIGH PRESSURE RIDGE
CONTINUES OVER CENTRAL HIGH PLAINS WITH WEAK UPSLOPE ACROSS THE
AREA. SOME MID LEVEL MOISTURE AND INSTABILITY ALONG WITH
TEMPERATURES IN THE 90S WILL MAINTAIN A CHANCE FOR AFTERNOON
CONVECTION ACROSS THE CWA. NO MAJOR SHORTWAVES EXPECTED TO MOVE
THROUGH DURING THIS PERIOD WITH ONLY SPOTTY DIURNAL CONVECTION
POSSIBLE.

FOR THURSDAY THROUGH MONDAY NOT MUCH CHANGE FROM PREVIOUS FORECAST
PACKAGE. WILL MAINTAIN DRY AND HOT WEATHER ACROSS CWA AS STRONG
UPPER RIDGE REMAINS ANCHORED ACROSS CENTRAL HIGH PLAINS WITH ONLY
WEAK SHORTWAVES TO MOVE AROUND TOP OF UPPER BUBBLE HIGH. WILL KEEPS
TEMPERATURES SEASONAL IN THE 90S FOR HIGHS AND OVERNIGHT LOWS
MAINLY IN THE 60S.

.GLD...NONE.

LAMMERS

In the hours before

Local storm report, Jun 24, 4:16 PM MDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
416 PM MDT MON JUN 24 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
Local storm report, Jun 24, 4:26 PM MDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
426 PM MDT MON JUN 24 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    7 N KANORADO              KS   .75 INCH HAIL
06/24/02   SHERMAN                        REPORTED BY PUBLIC.
Local storm report, Jun 24, 5:13 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
513 PM MDT MON JUN 24 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    14 S KANORADO             KS   .75 INCH HAIL
06/24/02   WALLACE                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 24, 5:34 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
534 PM MDT MON JUN 24 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    12 SE BURLINGTON          CO   .75 INCH HAIL
06/24/02   KIT CARSON                     REPORTED BY PUBLIC.

0515 PM    12 SE BURLINGTON          CO   60 MPH TSTM GUST
06/24/02   KIT CARSON                     REPORTED BY PUBLIC.
Local storm report, Jun 24, 5:43 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
543 PM MDT MON JUN 24 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    10 S KANORADO             KS   .75 INCH HAIL
06/24/02   SHERMAN                        REPORTED BY
                                          PUBLIC.
Local storm report, Jun 24, 5:45 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
545 PM MDT MON JUN 24 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    11 S KANORADO             KS   WIND DAMAGE
06/24/02   SHERMAN                        TREE LIMBS DOWN 2
                                          DIAMETER. REPORTED BY
                                          PUBLIC.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 6:20 PM MDTSevere Thunderstorm WarningGLDYuma55 min
Jun 24, 10:14 PM MDTSevere Thunderstorm WarningGLDCheyenne61 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.